Medical questions & health advice by board certified doctors
"Does drug use cause hair loss?"
I'm a recovering drug addict and 25 years old. Had some trouble with prescription pain killers. NOw my hair is falling out? Is this from the drug use? Why would this happen to young people?
It is possible that your hair loss is caused by your drug use. You didn't state which prescription pain killers you have had so I cannot provide you a definite answer to your question, but I suggest that you talk over with your doctor about your hair loss problem. In general, sometimes medications have unwanted side effects, including changes to the hair. How quickly has your hair been falling out? What other symptoms do you have, such as scalp itching, burning or tingling? Certain drugs can cause excessive hair growth, changes in hair color and texture, or hair loss. Drugs cause hair loss by interfering with the normal cycle of scalp hair growth. It most commonly occurs within two to four months after taking the drug. The good news is that drug-induced hair loss, in most case, is easily reversible once you stop taking the drug. Having said all of this, there are other medical problems, such as thyroid disorders, that can sometimes contribute to hair loss. I hope you find the information helpful. And I also suggest that you schedule a visit with a primary care doctor who will assess your condition to establish a diagnosis and rule out any serious medical condition.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.